Alabama, 2006

Damaging Winds and Lightning Strike in Alabama, August 15, 2006

August 15, 2006 · NWS TAE · 4 events in 2 counties and zones

2 thunderstorm wind, 1 funnel cloud, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 15, 12:50 PM EST, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 12:50 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
150 PM EDT TUE AUG 15 2006

.SYNOPSIS...MID LEVEL CLOUDS HAVE BEEN PERSISTENT ACROSS PARTS OF
THE CWA EARLY THIS AFTERNOON...AND THIS IS RETARDING THE SEA BREEZE
DEVELOPMENT OVER PORTIONS OF THE BIG BEND AND PANHANDLE. OVER THE
NON-AFFECTED AREAS...MUCH STRONGER DIFFERENTIAL HEATING IS TAKING
PLACE AND CU FIELDS ARE DEVELOPING. THIS WILL DEFINITELY IMPACT
CONVECTIVE DEVELOPMENT THIS AFTERNOON...AND IT MAY BE DELAYED OVER
MUCH OF THE AREA. OVER THE COASTAL WATERS...NE WINDS AT 5 TO 10 KTS
ARE HANGING ON BUT SHOULD BE VEERING TO THE SE SHORTLY.

&&

.SHORT TERM...SOMEWHAT MORE UNSETTLED CONDITIONS APPEAR ON THE WAY
FOR THE AREA DURING THE NEXT COUPLE OF DAYS...AS THE UPPER LOW OFF
THE EAST COAST OF FL HEADS SLOWLY WEST INTO THE GULF OF MEXICO. THE
NE UPPER LEVEL FLOW BETWEEN THIS LOW AND THE UPPER LEVEL RIDGE OVER
TX WILL HELP FUNNEL IN DEEP LAYER MOISTURE OVER THE REGION WHICH
SHOULD ENHANCE OUR AFTERNOON AND EVENING CONVECTION. OF COURSE...THE
EVOLUTION OF THE POTENTIAL TROPICAL LOW THAT IS CURRENTLY JUST TO
THE EAST OF THE UPPER LOW WILL NEED TO BE MONITORED CLOSELY...
ALTHOUGH IT IS INITIALLY EXPECTED TO REMAIN FAR ENOUGH TO THE NE TO
NOT IMPACT THE CWA IN THE SHORT TERM. OVER THE LONGER TERM THAT
COULD BE A DIFFERENT STORY...AS SOME MODELS SUGGEST IT COULD HEAD
BACK TO THE SW LATER IN THE PERIOD.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...ALLOWING FOR THE GFS SOLUTION
IN REGARD TO POTENTIAL TROPICAL SYSTEM OFF THE SOUTHEAST COAST...
WOULD KEEP FORECAST AREA AWAY FROM DIRECT INFLUENCES. EXPECTING
GENERAL SURFACE AND UPPER LEVEL RIDGING FOR THE DAY ON FRIDAY INTO
SATURDAY. AT THIS TIME...FORECAST AREA LOOKS TO BE ON THE EASTERN
EDGE OF THE H5 RIDGE WHICH SHOULD ALLOW FOR MINIMAL CONVECTIVE
SUPPRESSION. THIS FORECAST PACKAGE HAS POPS NEAR CLIMO ACROSS THE
AREA AS WOULD BE EXPECTED FROM A SLIGHT SOUTHEAST FLOW REGIME. WILL
HAVE TO WATCH FOR ANY PERIODS OF MID-LEVEL DRY AIR THAT MIGHT HINDER
CONVECTION...BUT GENERALLY EXPECTING AN ACTIVE SEA-BREEZE EACH DAY.
SUNDAY AND MONDAY...GFS BRINGING ANOTHER FRONT DOWN INTO THE
SOUTHEASTERN STATES. THIS SHOULD AID IN MOISTURE ADVECTION INTO THE
REGION AND CONTINUE NEAR NORMAL POPS. ACROSS OUR NORTHERN ZONES
CLOSER TO THE FRONTAL CONVERGENCE AND MOISTURE MAY ACTUALLY SEE POPS
A BIT ABOVE CLIMO...ESPECIALLY WITH THE UPPER RIDGE STILL CENTERED
WELL TO THE WEST.

&&

.MARINE...WILL CONTINUE TO MONITOR THE EVOLUTION OF THE LOW OFF THE
CAROLINAS...BUT AT THIS TIME...THE PRESSURE GRADIENT IS EXPECTED TOP
REMAIN VERY WEAK ACROSS THE COASTAL WATERS.

&&

.AVIATION...SOME LOW & MID CLOUDS FILTERING INTO THE AREA AS SOME
UPPER LEVEL ENERGY MOVES INTO THE SOUTHEAST U.S...AS WELL AS A
FRONTAL SYSTEM DRIFTS SOUTH TO CENTRAL AL TO NORTHERN GA. THIS WILL
HOLD SOME OF THE HEATING DOWN THIS AFTERNOON. OTHERWISE VFR
CONDITIONS EXPECTED MOST OF THE DAY. ISOLATED TO SCATTERED SHOWERS &
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH A GRADIENT OF THE
HIGHEST CHANCE OVER NORTH FLORIDA...THEN A BIT LATER IN THE DAY OVER
SE AL & SW GA. WILL USE TEMPO GROUPS AT KTLH & KPFN...WHILE
INITIALLY VCTS AT ALL OTHER SITES. THESE VCTS GROUPS MAY NEED TO GO
TO TEMPO GROUPS LATER AS THE CONVECTION DEVELOPS. EXPECTED SOME IFR
CEILINGS & VSBY WITH STORMS. OVERALL WIND FLOW WILL BE E-SE 5-10
MPH...WITH SOME ONSHORE FLOW WITH A WEAK SEA BREEZE THIS AFTERNOON
TO EARLY EVENING ALONG THE COAST. OVERNIGHT...LIGHT WINDS WILL BE
SEEN WITH PATCHY FOG & LOW CLOUDS AT KDHN...KTLH...KABY & KVLD.

&&

.FIRE WEATHER...NO CONCERNS AS AFTERNOON RELATIVE HUMIDITIES WILL
REMAIN HIGH DURING THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  73  92  73  94 /  30  40  20  40
PANAMA CITY  78  91  76  92 /  30  50  20  40
DOTHAN       74  93  73  94 /  40  50  20  30
ALBANY       74  95  72  95 /  40  50  20  30
VALDOSTA     72  94  71  94 /  30  40  20  30
CROSS CITY   72  93  72  93 /  20  40  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

AVIATION/FIRE WX...TREXLER
PUBLIC/MARINE...GOULD
LONG TERM...MROCZKA
Hazardous weather outlook, Aug 15, 5:13 AM EST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
613 AM EDT TUE AUG 15 2006

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-161015-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
513 AM CDT TUE AUG 15 2006 /613 AM EDT TUE AUG 15 2006/

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
COASTAL WATERS...ESPECIALLY DURING THE MORING HOURS AND AGAIN
TONIGHT. THESE THUNDERSTORMS ARE LIKELY TO RESULT IN LOCALLY
HIGHER WINDS AND SEAS. ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...MAINLY
ACROSS THE CENTRAL FLORIDA PANHANDLE INTO SOUTHEAST ALABAMA. MORE
ISOLATED ACTIVITY IS ANTISIPATED ACROSS THE FLORIDA BIG BEND AND
SOUTH CENTRAL GEORGIA. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED
THIS AFTERNOON AND EVENING...A FEW OF THE STRONGER STORMS MAY
STILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWN
POURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED
EACH DAY THROUGH THE REMAINDER OF THE FORECAST PERIOD. NO WIDESPREAD
SEVERE WEATHER EPISODES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS
ARE URGED TO MONITOR THE WEATHER SITUATION SHOULD CONDITIONS
CHANGE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

MROCZKA

In the hours before

Special weather statement, Aug 15, 6:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
748 PM EDT TUE AUG 15 2006

ALZ065>069-160115-
COFFEE-DALE-GENEVA-HENRY-HOUSTON-
648 PM CDT TUE AUG 15 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COFFEE...DALE...GENEVA...
HENRY AND HOUSTON COUNTIES...

* UNTIL 815 PM CDT

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ACROSS THE SOUTHEAST CORNER OF
ALABAMA...MOVING SOUTH AT 10 MPH.

THESE STORMS WILL BE NEAR...
  FORT RUCKER BY 720 PM CDT.
  ENTERPRISE BY 725 PM CDT.
  NEWTON BY 730 PM CDT.
  MIDLAND CITY BY 735 PM CDT.
  PINCKARD BY 740 PM CDT.
  KINSEY BY 750 PM CDT.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS ARE ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND THEY ARE ALSO PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (850) 942-8833. OR...YOU MAY CONTACT THE NEAREST LAW
ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

22-BARRY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
August 15, 7:00 PM EST
Where
Coffee County, Jack
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -86.017

The Coffee County EMA reported several trees down on State Highway 87 near Zion Chapel High School.

Funnel Cloud, Coffee

When
August 15, 7:35 PM EST
Where
Coffee County, Enterprise
Reported by
EMERGENCY MANAGER
Coordinates
31.403, -85.988 (the zone’s center; the record gives no point)

A funnel cloud was reported by the Coffee County EMA.

Lightning, Dale

When
August 15, 7:45 PM EST
Where
Dale County, 1 mi S of Newton
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
31.432, -85.611 (the zone’s center; the record gives no point)

Lightning struck a home near the intersection of State Highway 123 and County Road 43. The resultant fire destroyed the structure. Reported by the Dale County EMA.

Thunderstorm Wind, Dale

When
August 15, 7:55 PM EST
Where
Dale County, Level Plains Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.300, -85.783

The Dale County EMA reported several trees down. A home was slightly damaged by a fallen tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530132, 5530133, 5530359, 5530360.